Puerto Rico, 2023

Flash Flood and Flood in Puerto Rico, June 29, 2023

June 29, 2023 · NWS SJU · 2 events in 2 counties and zones

The combination of a tropical wave and an upper level trough generated very strong showers over a short period of time across several sections of south and southeast Puerto Rico. A few rivers went out of their banks and a few roads were reported flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

The combination of a tropical wave and an upper level trough generated very strong showers over a short period of time across several sections of south and southeast Puerto Rico. A few rivers went out of their banks and a few roads were reported flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jun 28, 9:59 PM AST, 5 hours 31 minutes earlier.

Area forecast discussion, Jun 28, 9:59 PM AST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
959 PM AST Wed Jun 28 2023

.UPDATE...No change from previous discussions. An active tropical
wave with axis crossing the islands will continue to produce
scattered to locally numerous showers and thunderstorms across the
area through Thursday. For the rest of the night and early morning
hours, the bulk of moisture should favor shower development
between the USVI and the east/southern portions of PR, as well as
across the regional waters. Locally heavy downpours are possible
with these showers, which could lead to urban and small stream
flooding. Drier air with Saharan dust is expected early on Friday.

&&

.AVIATION...Tempo MVFR conds are possible across the USVI and
eastern PR terminals overnight. Tropical wave crossing the
forecast area will continue to produce shra/tsra across the
coastal waters of the islands through late Thursday. Mtn top obscd
and BKN cigs btw FL025-FL050 expected. The 29/00z TJSJ sounding
indicated SE winds up to 11 kt blo FL100.

&&

.MARINE...Thunderstorms will continue through Thursday due to the
passage of a tropical wave. These thunderstorms could produce
isolated waterspouts, frequent lightning, gusty winds, and
locally higher seas. Otherwise, seas should range between 3 and 6
feet, with the highest seas across the offshore waters and
passages. Southeast winds up to 15 knots are expected in general.

&&

.PREV DISCUSSION... /issued 502 PM AST Wed Jun 28 2023/

SYNOPSIS...
The tropical wave just southeast of St, Croix, will continue to
interact with the upper-level trough as it crosses the local
islands. Expect increasing risk for flooding and mudslides at
least through Friday. Once the wave departs, skies will become
hazy as Saharan dust filters in by Friday and Saturday. Hot
summer temperatures will return on Friday and will continue
through the next workweek.

SHORT TERM...Tonight through Friday...

As expected,  active weather prevailed throughout the day affecting
most municipalities across Puerto Rico and the northern U.S. Virgin
Islands. Shower and thunderstorm activity over land areas continues
but has diminished somewhat with the strongest affecting the eastern
third of Puerto Rico. The bulk of convective activity is currently
over the local waters, with strong thunderstorms across the
Caribbean waters being advected towards the southern sections of
Puerto Rico and the U.S. Virgin Islands. Therefore, expect another
pulse of strong showers and thunderstorms impacting those areas in
the next couple of hours.

The coverage of shower and thunderstorm activity will increase
tonight through Thursday as the tropical wave, with axis currently
at 64W just east of St. Croix, approaches the local islands and
interacts with the upper-level trough. Model guidance suggests
the strongest convective development with the potential of
isolated to scattered thunderstorms affecting the southern and
eastern portions of Puerto Rico, Vieques, Culebra, and the U.S.
Virgin Islands late tonight and Thursday morning. Interior and
western Puerto Rico will observe convective activity mostly
Thursday afternoon. Urban and small stream flooding along with
localized flash flooding are possible with the heaviest downpours.
Streamflows are running between normal to well above normal. We
have received some reports of water surge incidents in some of
these rivers. Therefore, we do not recommend visiting areas near
rivers in the next 24 hours.

By Thursday night into Friday, weather conditions are expected to
improve as the tropical wave moves away from the forecast area. Hot
temperatures and hazy skies will return on Friday as Saharan Dust
Particulate filters in. Lingering moisture will persist giving way
to shower and thunderstorm development mostly during the afternoon
hours, but with less coverage than the day before, clustering over
northwestern Puerto Rico.

LONG TERM...Saturday through Wednesday...

FROM PREV DISC.../334 AM AST Wed Jun 28 2023/

Moisture from a departing tropical wave will continue to decrease on
Saturday. At the same time, Saharan dust will continue to filter in,
resulting in hazy skies. Additionally, the trade winds will be
enhanced due to a low-to-mid level high pressure system migrating
closer to the region. The steering flow will be from the southeast
at 14-18 kts. The high will also create a trade wind cap inversion,
so shower activity will be limited. On Monday, a weak tropical wave
will cross the region, increasing shower activity a little. Just
after the wave departs, an even denser cloud of Saharan dust will
reach the region, hence hazy skies will continue.

As we move into July, normal high temperatures are in the range of
86 to 92 degrees Fahrenheit, with warm nights too...mainly in the
upper 70s. Due to seasonal warmer temperatures and enhanced humidity
levels at the surface, elevated to significant heat indices will
persist throughout the period.

AVIATION...Numrs SHRA to cont thru the pd, xcp less so btwn
29/02-14Z in NW PR. Sct-Isold TSRA movg NW 10-15 kt with MVFR conds
or worse vcty. TSRA to cont ovr lcl waters and SE half PR byd
29/04Z. Sfc winds SE 10-16 kt with gusts to 24 kt bcmg VRB less than
8 kt XCP VCTY TSRA. SHRA/TSRA coverage and MVFR conds will incr aft
29/14Z.Maximum winds SSW-W 25-35 kt btwn FL365-500 veering through
the layer.

MARINE...
Seas 3 to 6 feet are anticipated, with winds at 20 kts or locally
higher as a tropical wave moves in. This wave will also increase
the frequency of showers and thunderstorms throughout Friday.
After that, rain will decrease, but the trade winds will remain
fresh, and choppy seas are anticipated.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

DSR/LIS
Hazardous weather outlook, Jun 28, 12:53 PM AST, 14 hours 37 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
1146 AM AST miercoles 28 de junio de 2023

AMZ711>745-PRZ001>013-291600-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-Interior
Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-
Culebra-Vieques-Aguas cercanas y lejanas a la costa del Atlantico y del
Caribe-
1146 AM AST miercoles 28 de junio de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.DIA UNO...Esta tarde y esta noche

.Rayos...Es posible que se experimenten tronadas de aisladas a
dispersos, principalmente a traves de sectores del interior y
noroeste en la tarde y sectores del este esta noche. Este atento a
tronadas en su area y planifique para buscar refugio.

.Lluvias Excesivas...Inundaciones de areas urbanas, carreteras, y
riachuelos. Inundaciones repentinas aisladas son posibles.

.Calor Excesivo...Indices de calor de mas de 112 grados son indicados
para la mayoria de las areas urbanas y costeras del norte central de
Puerto Rico desde Dorado hasta Arecibo. Indices de calor de 108 a 112 grados
en las areas urbanas y costeras del noroeste y mas mayor parte de San Juan y
Bayamon y Culebra. Indices de calor de 102 a 107 grados a traves de las areas
bajas y urbanas de Puerto Rico y Vieques.Es probable que se experimente
agotamiento por calor con una exposicion prolongada.

.Vientos...Condiciones de brisa fuerte. Los articulos no asegurados
podrian salir volando.

.Condiciones Maritimas...Operadores de embarcaciones pequenas deben
ejercer precaucion a traves de las aguas del Atlantico y los pasajes
locales.

.DIAS DOS A SIETE...jueves a martes

Los riesgos de rayos y lluvias excesivas prevaleceran, con la mayor
amenaza de jueves a viernes. Las condiciones de brisa fuerte
continuaran, principalmente a traves del sur de Puerto Rico e islas locales.
Las condiciones maritimas peligrosas y las corrientes
marinas amenazantes a la vida persistiran durante el fin de semana
hasta principios de la proxima semana. Es probable que las
particulas de Polvo del Sahara se muevan sobre la region a partir
del viernes. Los riesgos de peligro de calor excesivo regresaran a
partir del viernes, con areas que experimentaran indices de calor de
108 grados o mas.

.Comunicado sobre informacion reportada por observadores...

La activacion de los observadores no es necesaria.

AMZ716-726-VIZ001-002-291600-
San Tomas, San John y las Islas Adyacentes-Santa Cruz-
Aguas cercanas a la Costa del Atlantico y aguas costeras
adyacentes del Caribe-
1146 AM AST miercoles 28 de junio de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
las Islas Virgenes Estadounidenses.

.DIA UNO...esta tarde y esta noche

.Rayos...Es posible que se experimenten tronadas de aisladas a
dispersos. Este atento a tronadas en su area y planifique para
buscar refugio.

.Lluvias Excesivas...Inundaciones de areas urbanas, carreteras, y
riachuelos. Inundaciones repentinas aisladas son posibles.

.Calor Excesivo...Indices de calor de 102-107 grados en la mayoria
de las elevaciones bajas y otras areas urbanas de Santa Cruz. Es
probable que se experimente agotamiento por calor con una exposicion
prolongada.

.Vientos...Condiciones de brisa fuerte. Los articulos no asegurados
podrian salir volando.

.Condiciones Maritimas...Operadores de embarcaciones pequenas deben
ejercer precaucion a traves de las aguas del Atlantico y los pasajes
locales.

.Corrientes Marinas...Es probable que se experimenten corrientes
marinas amenazantes a la vida en la zona de olas rompientes,
particularmente en Santa Cruz.

.DIAS DOS A SIETE...jueves a martes

Los riesgos de rayos y lluvias excesivas prevaleceran, con la mayor
amenaza de jueves a viernes. Las condiciones de brisa fuerte
continuaran, principalmente a traves del sur de Puerto Rico e islas locales.
Las condiciones maritimas peligrosas y las corrientes
marinas amenazantes a la vida persistiran durante el fin de semana
hasta principios de la proxima semana. Es probable que las
particulas de Polvo del Sahara se muevan sobre la region a partir
del viernes. Los riesgos de peligro de calor excesivo regresaran a
partir del viernes, con areas que experimentaran indices de calor de
108 grados o mas.

.Comunicado sobre informacion reportada por observadores...

La activacion de los observadores no es necesaria.

In the hours before

Special weather statement, Jun 29, 2:48 AM AST, 42 minutes before
Special Weather Statement
National Weather Service San Juan PR
248 AM AST Thu Jun 29 2023

PRZ002-003-290730-
Northeast PR-Southeast PR-
248 AM AST Thu Jun 29 2023

...A strong thunderstorm will impact portions of northeastern Puerto
Rico, near Humacao and Naguabo through 330 AM AST...

At 246 AM AST, a strong thunderstorm was over Anton Ruiz, or over
Naguabo, moving north at 5 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1824 6562 1820 6569 1818 6570 1819 6573
      1817 6574 1817 6575 1815 6577 1808 6580
      1811 6587 1819 6582 1829 6579
TIME...MOT...LOC 0646Z 178DEG 5KT 1821 6578

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ERG

The radar

The San Juan radar (TJUA), 15 km away, was scanning. The volume nearest the first event began at 07:28 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Patillas

When
June 29, 3:30 AM AST to 6:50 AM AST
Where
Patillas County, 2.52 mi SW of Patillas
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
17.994, -66.026

Emergency managers reported PR-3 Road flooded due to heavy rain.

Flash Flood, Naguabo

When
June 29, 3:30 AM AST to 7:00 AM AST
Where
Naguabo County, 1.78 mi ESE of Naguabo to 1.67 mi ESE of Naguabo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.213, -65.704

Emergency managers reported that Rio Blanco at Naguabo was out of its banks, flooding road PR-3, intersection with highway PR-53.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2023Every state in 2023This day in weather historyWarnings in Puerto Rico, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1104752, 1104753.